I’m trying to work out how long I’ve been on the pill for. I believe that at time of writing it’s been about 2 years and 8 or 9 months. I’ve been thinking about the whole process of going on it and staying on it and being on it and how awful it was and decided I’d write it out in full – so as a slightly different overshare article, here is a story.
When I was sixteen, I needed to go on the pill for contraception. I did quite a lot of research into different hormonal contraceptive methods, and ended up with a couple of pages of notes on pills vs patches vs IUDs and all that. I remember sitting at my computer browsing the NHS website’s contraception guide and looking at all of the pros and cons for each option and thinking what a load of rubbish it was. Before you could even get to the pros and cons section, you had to pass through a nightmare curation of headings like “vomiting and diarrhoea”, “blood clots” and “cancer”, and I remember my eyes being drawn to the phrases like “painful periods”, “nausea”, “heart attack” and “ovarian cysts” which popped up in the text. It felt really daunting, and the overview of notes that I created reflected my sense that every option was a bad one.
For me, though, the element of this that made me most stressed was the colossal uncertainty. Descriptions will say things like “periods may become lighter, heavier, more frequent, less frequent, or stop altogether”. And it’s not the NHS website’s fault that this is so very unhelpful, it’s the fact that contraceptive research is so underfunded. At 16 years old, I was going to be putting some concoction of hormones into my body, and the best resources could not tell me how I would react to it.
And how did I react to it? Very, very badly. I was originally put on the combined pill, which is sort of a standard starter pill, and contains oestrogen and progesterone. You do 21 days on the pill, and then 7 days off in which you’re meant to experience something that isn’t technically a period, but for all intents and purposes might as well be. I liked the idea of regularising my periods which had never fallen into a rhythm, and I wasn’t worried about my ability to take something every day. I came away from the appointment feeling happy and quite grown up.
What I had not anticipated was the sickness. Like clockwork each day, an hour after taking the pill I began to feel horribly nauseous and 2 hours after that I threw up. I couldn’t keep any food down, and I couldn’t do anything because I was totally incapacitated by feeling sick. It was clearly extremely unsustainable.
I went back to the clinic where I’d originally been given the devil pill that was making me so unwell, and explained my symptoms to the nurse. I told her how I was throwing up every day, unable to eat, unable to go out or do anything. She told me that initial symptoms could last for up to three months, and to get on with it. I told her that there was no way I could do this for three months; that it would make me wildly unhappy and clearly unhealthy. She told me that there was nothing she could do.
I was then going on a family holiday to Peru (noch*) for a few weeks, where I didn’t need contraception, so after the first few days where I had my worst ever airport experience including throwing up multiple times and, upon landing, being pulled into a large flash mob which was taking place, I decided to stop taking it. Of course, I felt better immediately and we had a very happy holiday. In the last few days, I went back on it, and started throwing up and feeling awful again. I can’t even really remember the number of iterations of this process.
When I was back home, I went back to the clinic again. I met with someone kinder, and seeing as I’d been sticking it out (sort of) for a month and a half at that point, I was allowed to go on the mini-pill, which is progesterone only, and didn’t make me sick. It did mess up my skin and give me headaches, and seeing as no one told me that it could stop my periods, which it has, I did have a totally avoidable pregnancy scare. But as I say, I’ve been on it for coming up on three years now.
Likelihood is I won’t come off this pill until I want to have children. I’m really accustomed to it and it’s hardly any trouble now. Despite losing a useful not-pregnant indicator and sometimes feeling less like a woman because of it, not getting periods is a serious blessing for me and I have no problem remembering to take it every day. My skin’s for the most part fine, I don’t get headaches because of it anymore, and crucially it doesn’t make me throw up. And frankly, I’ve been on it for so long that I can’t tell if it’s the tiny little hormone ball I take every morning or simply life circumstances (reference: article two weeks ago) which have made my anxiety skyrocket. The strange thing about the timeline of all of this, and an occupational hazard of any hormone-altering substance in formative periods of life, is that I have no idea how much of me is me, and how much of me is it. Just like everything I’ve been writing about, it’s part of who I am, and I’ll never know how non-pilled up me would have functioned in this time, or how she’d function going forward. I guess I’ll update you in a few years.
* non-Jewish readers, my mother and I have concluded that this is really hard to translate. See the exchange below in which I am a nob and, as an 18 year old, shamelessly call my mother Mummy.